Many states and municipalities are reporting higher than normal overdose cases, likely due to the stay-at-home orders imposed over the past few months. Health departments and first responders around the country should evaluate their supply of nalaxone drugs at this time. It is also a good idea to review signs and symptoms of overdose so you can recognize it if you or team members get exposed at an incident scene.
Social distancing guidelines lead to many people getting high alone. If someone does overdose, it is less likely anyone will be there to find them and call for help or administer nalaxone. Even so, nalaxone use is up sharply in many locations.
Social isolation is a component in relapse among drug users under normal circumstances. With fewer healthy outlets and the inability to socialize with friends or family, people with drug problems find themselves fighting an uphill battle.
In addition to the expected opioids, opioid analogs and other street drugs, areas of Canada also report an increase in both isotonitazene and etizolam. In one case, an overdose victim needed six doses of nalaxone to save their life.
The possibly good news is that COVID-19 may have disrupted the supply of fentanyl out of Mexico due to supply chain disruption from China. As Wuhan shut down, shipments of chemical precursors slowed as did production in Mexico. This has driven the price of fentanyl up, putting it out of reach for many people.